Iowa, 2018

Winter Storm in Iowa, February 9 to 10, 2018

February 9 to 10, 2018 · NWS DMX · 1 event in 1 county or zone

Quickly on the heels of a sizable snowstorm across central and northern Iowa, another shortwave quickly moved through the mid and upper level flow. While low level support was tough to come by with cold air advection on going, the shortwave was coincident with a saturated dendridic growth zone that resulted in widespread light to moderate snowfall, including a couple localized 6 to 7 inch reports.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

Quickly on the heels of a sizable snowstorm across central and northern Iowa, another shortwave quickly moved through the mid and upper level flow. While low level support was tough to come by with cold air advection on going, the shortwave was coincident with a saturated dendridic growth zone that resulted in widespread light to moderate snowfall, including a couple localized 6 to 7 inch reports.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Feb 9, 5:35 PM CST, 2 hours 25 minutes earlier.

Area forecast discussion, Feb 9, 5:35 PM CST, 2 hours 25 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
535 PM CST Fri Feb 9 2018

.SHORT TERM.../Tonight through Saturday/
Issued at 304 PM CST Fri Feb 9 2018

Next round of snow expected for mainly southern Iowa tonight.
Forcing ahead of the next shortwave to impact Iowa will increase and
shift across the state from mid to late evening through about 12Z in
the southeast.  The strongest forcing will be in a fairly narrow
band across southern Iowa...likely across the highway 34 corridor
but strong mid-level forcing will exist all the way to the I-80
corridor.  High-res models were initially pegging the highway 34
corridor but through the day were gradually shifting north and
coming more in line with the NAM.  I still believe the NAM is too
far north bringing the higher qpf a little north of the I-80
corridor and given that the qpf for the GFS, RAP and the HRRR was
about a tenth of an inch less overall...some tweaks/blends were made
to the qpf in both amount and location taking the other models into
consideration. Snowfall amounts will be somewhat tricky since this
strong forcing is mainly mid level but the moisture is deeper and
the forcing does tap into it and it is within the better dendritic
growth zone of -10 to -20 degrees C. Putting it all together gives
us an expected snowfall of around 3 inches near the I-80 corridor
with 4 inches or so around the highway 34 corridor.  A winter
weather advisory will be issued for this area to coincide with when
the better forcing moves in.

By the 12-15Z timeframe the forcing is exiting to the east and while
some light snow may continue towards mid morning Saturday, the bulk
of the accumulating snow for our forecast area should be done just
after 12Z.  The remainder of Saturday should be dry ahead of the
next system to impact the state but clouds will remain over the
state and it will cold.

.LONG TERM.../Saturday night through Friday/
Issued at 304 PM CST Fri Feb 9 2018

The next and last in a series of systems to affect the state will
arrive on Saturday night. Surface features will be well south of
the state with almost all forcing residing in the mid levels
associated with the passing shortwave. The increased forcing will
quickly saturate the atmosphere during the evening with snow
spreading northward to around the Highway 92 corridor by midnight.
The snow area will extend a bit farther north across the eastern
CWA reaching the I80 corridor near Grinnell. With the forcing
persisting overnight, anticipate light snow to continue until
shortly after daybreak in the far southeast before subsidence and
drier air arrive. With the snow ending Sunday morning in the
southeast, quiet weather is expected the remainder of the day
across central Iowa albeit rather cold with a canadian airmass in
place along with extensive snow cover.

Much of the upcoming week will see quiet weather as system drops
down the west coast and becomes cutoff. There will be some
moderation by midweek as the upper flow flattens somewhat across
the CONUS, however this reprieve from the colder weather appears
short lived as additional polar will be poised to arrive by the
end of the next work week.

&&

.AVIATION.../For the 00Z TAFS through 00Z Saturday evening/
Issued at 532 PM CST Fri Feb 9 2018

Area of snow and MVFR cigs area expected to impact southern IA
including the KDSM/KOTM areas overnight. Visibilities may drop to
IFR or below at times. The snow will end late tonight into
Saturday morning and conditions will return to VFR. Little to no
impact at other sites with VFR conditions expected to persist.
Northerly winds at less than 12kts will continue through Saturday.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
Winter Weather Advisory from 9 PM this evening to 7 AM CST
Saturday for IAZ057>062-070>075-081>086-092>097.

&&

SHORT TERM...FAB
LONG TERM...Cogil
AVIATION...Donavon
Hazardous weather outlook, Feb 9, 3:30 PM CST, 4 hours 30 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
330 PM CST Fri Feb 9 2018

IAZ004>007-015>017-023>028-033>039-044>050-101200-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-
Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene-
Boone-Story-Marshall-Tama-
330 PM CST Fri Feb 9 2018

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Tonight

Wind chills of 10 to 20 below zero are expected early Saturday
morning.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotters will not be needed.

IAZ057>062-070>075-081>086-092>097-101200-
Audubon-Guthrie-Dallas-Polk-Jasper-Poweshiek-Cass-Adair-Madison-
Warren-Marion-Mahaska-Adams-Union-Clarke-Lucas-Monroe-Wapello-
Taylor-Ringgold-Decatur-Wayne-Appanoose-Davis-
330 PM CST Fri Feb 9 2018

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Tonight

Accumulating snow is expected overnight. A Winter Weather
Advisory is in effect for the area. Please refer to the National
Weather Service website at weather.gov/desmoines for further
details.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Additional light snow accumulations are expected Saturday Night
into Sunday morning with some light accumulations possible.

.SPOTTER INFORMATION STATEMENT...

Spotting will not be needed, but snowfall reports are encouraged
and always appreciated.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 winter storm. Local standard time, as filed.

Winter Storm, Clarke

When
February 9, 8:00 PM CST to February 10, 7:00 AM CST
Where
Clarke forecast zone
Reported by
Trained Spotter
Coordinates
41.029, -93.785 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2018Every state in 2018This day in weather historyWarnings in Iowa, February 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 740391.